Alert archive / Massachusetts / High Surf Advisories in 2020

High Surf Advisory 4, NWS Boston/Norton, MA

July 12, 2020Dukes County, Nantucket County, Massachusetts; Washington County, Rhode Island

NWS Boston/Norton, MA issued this high surf advisory at Jul 12, 2020, 7:40 PM EDT for Dukes County, Nantucket County, Massachusetts; Washington County, Rhode Island. It took effect at Jul 13, 2020, 7:00 AM EDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2020, 7:40 PM EDT (23:40 UTC)
In effect from
Jul 13, 2020, 7:00 AM EDT
Expired
Jul 14, 2020, 8:00 PM EDT
In force
37 hr
Issued by
NWS Boston/Norton, MA

Counties Dukes County, MA, Nantucket County, MA, Washington County, RI

The radar

The Boston radar (KBOX), 73 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 11.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WHUS41 KBOX 122340
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
740 PM EDT Sun Jul 12 2020

MAZ023-024-RIZ008-130745-
/O.CAN.KBOX.SU.Y.0003.000000T0000Z-200713T0000Z/
/O.NEW.KBOX.SU.Y.0004.200713T1100Z-200714T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
740 PM EDT Sun Jul 12 2020

...HIGH SURF ADVISORY IN EFFECT FROM 7 AM TO 8 PM EDT MONDAY...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...Large breaking waves of 4 to 6 feet expected in the 
  surf zone.

* WHERE...In Massachusetts, Dukes MA and Nantucket MA Counties. 
  In Rhode Island, Block Island RI County.

* WHEN...From 7 AM to 8 PM EDT Monday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

MAZ020-022-RIZ006-007-130045-
/O.CAN.KBOX.SU.Y.0003.000000T0000Z-200713T0000Z/
Southern Bristol MA-Barnstable MA-Washington RI-Newport RI-
740 PM EDT Sun Jul 12 2020

...HIGH SURF ADVISORY IS CANCELLED...

The High Surf Advisory for today, Sunday, has been cancelled. 

$$
8 follow-up statements
805 
WHUS41 KBOX 130218
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
1018 PM EDT Sun Jul 12 2020

MAZ023-024-RIZ008-131030-
/O.CON.KBOX.SU.Y.0004.200713T1100Z-200714T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
1018 PM EDT Sun Jul 12 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM EDT
MONDAY...

* WHAT...Large breaking waves of 4 to 6 feet expected in the 
  surf zone.

* WHERE...In Massachusetts, Nantucket MA and Dukes MA Counties. 
  In Rhode Island, Block Island RI County.

* WHEN...From 7 AM to 8 PM EDT Monday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
269 
WHUS41 KBOX 130821
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
421 AM EDT Mon Jul 13 2020

MAZ023-024-RIZ008-131630-
/O.CON.KBOX.SU.Y.0004.200713T1100Z-200714T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
421 AM EDT Mon Jul 13 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 4 to 5 feet expected in the 
  surf zone.

* WHERE...In Massachusetts, Nantucket MA and Dukes MA Counties. 
  In Rhode Island, Block Island RI County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
684 
WHUS41 KBOX 131443
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
1043 AM EDT Mon Jul 13 2020

MAZ023-024-RIZ008-140000-
/O.CON.KBOX.SU.Y.0004.000000T0000Z-200714T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
1043 AM EDT Mon Jul 13 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 4 to 5 feet expected in the 
  surf zone.

* WHERE...In Massachusetts, Nantucket MA and Dukes MA Counties. 
  In Rhode Island, Block Island RI County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
119 
WHUS41 KBOX 132028
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
428 PM EDT Mon Jul 13 2020

MAZ023-024-RIZ008-140430-
/O.EXT.KBOX.SU.Y.0004.000000T0000Z-200715T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
428 PM EDT Mon Jul 13 2020

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM EDT TUESDAY...

* WHAT...Large breaking waves of 4 to 5 feet expected in the 
  surf zone.

* WHERE...In Massachusetts, Nantucket MA and Dukes MA Counties. 
  In Rhode Island, Block Island RI County.

* WHEN...Until 8 PM EDT Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
096 
WHUS41 KBOX 140318
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
1118 PM EDT Mon Jul 13 2020

MAZ023-024-RIZ008-141130-
/O.CON.KBOX.SU.Y.0004.000000T0000Z-200715T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
1118 PM EDT Mon Jul 13 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT TUESDAY...

* WHAT...Large breaking waves of 4 to 6 feet in the surf zone.

* WHERE...In Massachusetts, Nantucket MA and Dukes MA Counties. 
  In Rhode Island, Block Island RI County.

* WHEN...Until 8 PM EDT Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

BL
682 
WHUS41 KBOX 140804
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
404 AM EDT Tue Jul 14 2020

MAZ023-024-RIZ008-141615-
/O.CON.KBOX.SU.Y.0004.000000T0000Z-200715T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
404 AM EDT Tue Jul 14 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 4 to 6 feet in the surf zone.

* WHERE...In Massachusetts, Nantucket MA and Dukes MA Counties. 
  In Rhode Island, Block Island RI County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

BL
387 
WHUS41 KBOX 141450
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
1050 AM EDT Tue Jul 14 2020

MAZ023-024-RIZ008-150000-
/O.CON.KBOX.SU.Y.0004.000000T0000Z-200715T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
1050 AM EDT Tue Jul 14 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 4 to 6 feet in the surf zone.

* WHERE...In Massachusetts, Nantucket MA and Dukes MA Counties. 
  In Rhode Island, Block Island RI County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
345 
WHUS41 KBOX 141909
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
309 PM EDT Tue Jul 14 2020

MAZ023-024-RIZ008-150000-
/O.CON.KBOX.SU.Y.0004.000000T0000Z-200715T0000Z/
Dukes MA-Nantucket MA-Block Island RI-
309 PM EDT Tue Jul 14 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 3 to 5 feet in the surf zone.

* WHERE...Cape Cod and the Islands, including Block Island.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 12, 6:57 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 12, 6:57 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
657 PM EDT Sun Jul 12 2020

.SYNOPSIS...
Weak high pressure southeast of Southern New England will give way
to a slow-moving frontal system on Monday. Scattered to numerous
thunderstorms are expected Monday afternoon along a cold front. A
few thunderstorms may become strong to severe, with localized
damaging winds and torrential rains. Clearing with cooler and
drier conditions for Monday night. Upper low pressure brings
more unsettled weather Tuesday, but high pressure then brings
fair weather for Wednesday and possibly Thursday. Scattered
showers and thunderstorms return on Friday through Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

7 PM Update...

Evening radar showed a few isolated showers between Pittsfield
and Worcester. These were diurnally driven and should dissipate
with sunset. Diurnally-driven clouds over the interior will also
dissipate, and high clouds over Cape Cod and Nantucket will move
out to sea to the northeast.

This leads to a period of fair skies early tonight. Satellite
imagery shows a broad area of clouds moving northeast from
Eastern PA. These clouds trend into the CT Valley 10-11 PM,
Central Hills 1-2 AM, and the Coastal Plain 3-4 AM.
Showers/thunderstorms associated with these clouds will move in
shortly after. So continue to expect convection during the
overnight, similar to the earlier forecast.

Aside from adjustments to evening convection in the Berkshires,
no significant changes to the forecast.

Previous discussion...

For tonight, look for diurnally driven shallow cumulus to dissipate
with decreasing WSW winds. This should lead to generally tranquil
conditions for most of the overnight. However the focus for late-
overnight into the pre-dawn hours is the current cluster of
scattered showers and thunderstorms over western PA and adjacent
northern MD/northern WV. These showers and storms are associated
with a weak lead shortwave disturbance moving into the west-central
Appalachians. NAM/GFS brings these showers into western CT/MA toward
daybreak and will show an increase in PoPs toward solid Chance
levels from 09-12z. Expected rains don't appear substantial in and
of themselves. But these rains could pre-condition things for a
greater rain event Monday. Another muggy night in store with
lows in the 60s to low 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday:

* Scattered Strong/Severe Storms with strong wind gusts possible *
* Torrential downpours could produce localized flash flooding *

Despite some uncertainties to be described below, Monday looks like
an active day weatherwise. In a nutshell, early-day showers/possible
rumbles of thunder give way to scattered strong to locally severe
storms by afternoon into early evening. Given signals for a slow-
moving frontal boundary and backbuilding/training t-storms along it,
localized hydro/flash flooding problems may also ensue. Enhanced
wording for heavy rains and gusty thunderstorm winds have been
included in the forecast.

Big-picture overview: an initial positively-tilted weak shortwave
trough in the mid-levels over the central Appalachians moves toward
the mid-Atlantic and Southern New England coastal waters through the
Monday morning hours. A SW-NE oriented cold frontal boundary will
sag slowly southward from interior western New England. A more
prominent, stronger 500 mb shortwave trough digs out of eastern
Ontario by the afternoon. And it's in the afternoon when a
severe/hydro threat should start to evolve and escalate, as
improving wind fields leading to bulk shear values rising to 35-40
kt, moderate convective instability and forcing with the stronger
upper disturbance should result in scattered to numerous showers and
storms along the frontal boundary. This is indicated by the majority
of the convective-allowing model members comprising the HREF. While
individual models vary on the timing, it appears that thunderstorms
may start to percolate as soon as 1 PM, but the better chances lie
after 2-3 PM, with greater numbers of storms then progressing
eastward towards the coast into the evening rush hour.

The largest uncertainties to the forecast hinge on the location of
the frontal zone, how quickly it progresses eastward, and while
early-day rains don't look to be as widespread as the GFS paints it
to be, the extent to which the airmass can destabilize in the wake
of the early showers is a question mark. Exactly where the SW-NE
oriented front sets up is uncertain, but it appears to align itself
somewhere from I-84 to I-495/I-93 corridor or just west of that
line. In some of the NAM-based guidance, a weak low/mesolow ripples
along the front as storms begin to fire. If that materializes it
would serve to slow the front down further, but also back surface to
low-level winds slightly leading to somewhat longer lower-level
hodographs.

See the recently-added Hydro section to address the rainfall/flash
flooding potential. After collaboration, WPC has raised the Day-2
Excessive Rain Outlook to Slight Risk for a good part of Southern
New England mainly along and NW of I-95. Especially for the urban
areas, a short-fused Flash Flood Watch may need to be considered
pending trends and how much rain falls before the afternoon
storms.

On the severe-storm potential, much of Southern New England is
highlighted in a Marginal Risk for severe. Mid-level lapse rates
look fairly weak and is a limitation. Progged CAPEs are on the order
of 1500-2500 J/kg, with bulk shear around 35-40 kt. SPC's SREF
Craven-Brooks severe index parameter highlighting solid
probabilities for values at or over 10,000 units, which can favor
strong/severe storms. The 12z HREF continues to show some 2-5 km
Updraft Helicity swaths as well, though mainly across central and
eastern MA. Though the primary severe threat would be from strong to
locally damaging straight line winds, if a weak surface wave low can
lead to locally backed surface winds it could yield a very low-prob
tornado risk but the threat is conditioned upon that occurring. The
NAM-3 km hints at this more than other models with 0-1 km shear of
20 kt/0-1 km SRH 100-150 units in parts of the interior.

Monday should offer a break of sorts from the heat with more clouds
than sun, but it will still feel rather humid. Kept highs in the
upper 70s to the mid 80s.

Monday Night:

Frontal zone and weak surface low along it then advance off the
coast into Monday night. While a few storms in eastern MA and
northern RI may still be on the stronger side, expecting by mid-
evening that most areas are dry. Cooler and somewhat lowered
humidity levels are then anticipated in the post-frontal air mass
for Monday night. Though W/NW winds may mitigate this to an extent,
cooling PBL could lead to a larger coverage of fog in the interior,
though best chances for lower clouds/fog is along the southern
coastal waters and the Cape/South Coast. Shown lows in the upper 50s
to mid 60s across interior MA/CT, and the mid to upper 60s across
eastern MA and much of RI.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Big Picture...

Closed upper low moves over New England Tuesday, with -12C to -14C
cold core at 500-mb. The upper low moves off to the east Tuesday
night, followed by a shortwave upper ridge over New England
Wednesday and or Thursday. Zonal flow over the Nrn Tier of the USA
Thursday through the weekend.

Mid-July normals for 500-mb contours are around 580 Dm. Forecast
values are in the mid 570s during the upper low passage Tuesday,
then quickly climb to 588-590 Dm Thursday through the weekend.
Shallow surface east winds may undercut the deep warmth midweek, but
as winds become southwest late week and weekend that should bring
back above-normal temperatures.

Model mass fields are similar through Thursday. The previous
differences regarding the closed upper low on Tuesday have resolved
in favor of the more progressive GFS and GGEM solutions. On Friday
and the weekend differences arise due to the usual effects of
shortwaves moving through a zonal flow. Confidence is moderate-high
through Thursday, then low-moderate over the weekend.

Daily details...

Tuesday-Wednesday...

Closed upper low and its cold pool will move overhead. Model CAPE
reaches 1000-1500 J/Kg and LI -5 to -7, centered over E/C Mass and
RI. The cold pool and diurnal heating will generate sufficient
instability to create some diurnal showers/thunderstorms Tuesday.

Some lingering uncertainty Wednesday. The upper low moves off,
but its western edge lingers near the coast and could cause
isolated showers along the eastern MA coast. These should
quickly move offshore by afternoon.

Temps aloft support Tuesday inland max temps in the low to mid 80s,
cooler along the shore. Wednesday max temps are 2C lower, so inland
max temps around 80...and an easterly wind will keep eastern MA and
RI in the 70s.

Thursday through Sunday...

High pressure centered along the coast will favor another dry day on
Thursday. A shortwave approaches Thursday night and Friday, although
zonal flow carries an inherent uncertainty about timing the
shortwave. Other shortwaves arrive either Saturday or Sunday, so
both of these days will show low-end chance pops for
showers/thunder. Mixing supports inland temps around 80
Thursday/Friday and coastals in the 70s, trending to 90 or the low
90s by Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight: High confidence.

Generally VFR for most of the night (chance for IFR mist/fog at
ACK). After 06z Monday, showers/storms currently over
eastern/central PA move in a weakened state into BAF/BDL and
perhaps moving into the ORH/PVD corridor. Indicated 6SM -SHRA
to highlight this. Possible brief MVFR vsby, rumble of thunder
not out of the question but more the exception vs the rule. SW
winds to become SSW 5-10 kt.

Monday: Moderate confidence.

While VFR most of the time, it does look like Monday will be
fairly active, especially after 18z. Early-day VFR/brief MVFR
visby showers move ENE thru 16z. Thereafter, re-developing
scattered to potential numerous showers/storms along a slowing
frontal zone. Any storm may become strong with strong wind
gusts and torrential rain that could substantially lower
ceilings/visbys for a brief time. Less certain on timing and
locations but feel most of the TAFs except Cape and Islands
could see TSRA in the 18-00z timeframe, moving slowly E. S to
SW winds 4-8 kt, become W late in the day western airports.

Monday Night: Moderate confidence.

Ongoing afternoon TSRA to diminish as they near the coastal
waters. Generally VFR as surface low moves offshore, though
possible MVFR-LIFR stratus/fog South Coast/Cape. May also have
to watch for fog in the interior but less confidence here. W
winds become NW/N after midnight around 4-8 kt.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Tuesday through Friday/...

Tuesday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Tuesday Night: Mainly VFR, with local IFR possible.

Wednesday: Mainly VFR, with local MVFR possible.

Wednesday Night: Mainly VFR, with local IFR possible. Patchy
BR.

Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

Thursday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA, patchy BR.

Friday: Mainly MVFR, with areas VFR possible. Chance SHRA,
slight chance TSRA.

&&

.MARINE...

Small Craft Advisories remain in effect for all waters.

The High Surf Advisory for Sunday will conclude between 7 and 8
PM, but a new Advisory will then be issued for the Islands for
Monday from 6 AM to 8 PM. Main concern will the the south-
facing beaches due to the rip current risk and breaking 4-6 ft
waves in the surf zone.

Southwest wind gusts are diminishing, but long period swell
between 4-6 ft will continue on the southern waters until at
least late Monday afternoon. Seas then lower into Monday night
with modest northwest winds/gusts.

Lower clouds and fog may again develop on the southern waters
tonight. Scattered thunderstorms may become strong Monday afternoon
into early evening.

Outlook /Tuesday through Friday/...

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Wednesday Night through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.

&&

.HYDROLOGY...
405 PM Update:

We are looking at a couple of rounds of rain through Monday. The
first would amount to light to moderate showers moving in overnight
tonight into the first part of Monday. The second round comes in
Monday afternoon into early night associated with scattered to
numerous thunderstorms along a slowing cold front.

Though some areas have received some rains of late, our area remains
abnormally dry. This is reflected by high 1-hourly flash flood
guidance which is anywhere from 2 to 2.75" of rain. However, PWAT
values remain elevated at values ranging from 1.75-2 inches and
support locally heavy downpours. High- res guidance blossoms
scattered to numerous thunderstorms along a SW- NE oriented cold
front. Signals of thunderstorms backbuilding on the frontal
zone and training over the same areas as storms move eastward,
could yield torrential rains in a short period of time. HREF
neighborhood probabilities for 1" rains in 3-hours are very high
at 70-80% from Windsor Locks to Fitchburg eastward to the
Boston-Providence/I-95 corridor, with lower probs of 3" rains in
3-hours. If heavier rains fall over a typically vulnerable
area, such as the larger cities where rain can go readily to
runoff, a localized flash flood threat could materialize.

Antecedent conditions and uncertainties in QPF and placement on
the front precludes a Flash Flood Watch at this time. However
it may need to be considered in later updates near or east of
the frontal boundary, especially as storms are expected to
coincide around or with the Monday PM rush hour.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ020-
     022>024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>234-251.
     Small Craft Advisory until 8 PM EDT Monday for ANZ235-237-
     254>256.
     Small Craft Advisory until 2 AM EDT Monday for ANZ250.

&&

SYNOPSIS...WTB/Loconto
NEAR TERM...WTB/Loconto
SHORT TERM...Loconto
LONG TERM...WTB
AVIATION...WTB/Loconto
MARINE...WTB/Loconto
HYDROLOGY...
Hazardous weather outlook, Jul 12, 4:23 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Sun Jul 12 2020

CTZ002-MAZ002-003-008>011-132030-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
423 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-RIZ008-132030-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
423 PM EDT Sun Jul 12 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-132030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ003-004-MAZ004-012-021-026-132030-
Tolland CT-Windham CT-Northern Worcester MA-Southern Worcester MA-
Southern Plymouth MA-Northern Middlesex MA-
423 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>019-RIZ001>005-132030-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-
423 PM EDT Sun Jul 12 2020

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-RIZ006-007-132030-
Southern Bristol MA-Washington RI-Newport RI-
423 PM EDT Sun Jul 12 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:34 AM EDTHeat AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk14 hr
Jul 12, 3:37 AM EDTSmall Craft AdvisoryBOX14 hr

Nearby

High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.